Electrolytes Question #54

Question

A client taking spironolactone is demonstrating electrocardiogram changes and muscle weakness. For which electrolyte imbalance would the nurse plan interventions?

Answers

  1. Hypokalemia
    • Rationale:
  2. Hyperkalemia
    • Rationale:
  3. Hypocalcemia
    • Rationale:
  4. Hypercalcemia
    • Rationale:

Overview

Explanation

The correct answer is B. Spironolactone is a potassium-sparing supplement, which will raise the potassium levels. If the client is demonstrating ECG changes and muscle weakness, it is possible that the potassium level is elevated or hyperkalemia. It is unlikely that the potassium level is low. Spironolactone does not affect calcium level.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale